Colorado, 2020

Damaging Wind in Colorado, August 20, 2020

August 20, 2020 · NWS GJT · 1 event in 1 county or zone

Daytime heating acted on residual midlevel moisture to produce isolated to scattered showers and thunderstorms across the higher terrain. As these cells drifted into the valleys they began to collapse and produce severe thunderstorm wind gusts across portions of west-central Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Daytime heating acted on residual midlevel moisture to produce isolated to scattered showers and thunderstorms across the higher terrain. As these cells drifted into the valleys they began to collapse and produce severe thunderstorm wind gusts across portions of west-central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 4:44 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 20, 4:44 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
544 PM MDT Thu Aug 20 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM MDT Thu Aug 20 2020

Morning accas across the north along with a shortwave passing
through has acted on mid level moisture and instability to produce
isolated to scattered thunderstorms as expected. Most of this
convection has been over the high terrain with a few cells already
tracking over the Pine Gulch and Grizzly Creek Fire areas. The
morning sounding indicated the sub-cloud layer is very dry below
450 mb, so not expecting much in the way of significant wetting
rain with these cells. Reports have indicated that some small hail
has fallen in a few of these cells with brief light rain reaching
the ground. Rain is enough to wet the pavement in some of the
higher country but very brief in duration. The fire areas will
continue to be closely monitored but with so much dry air
entrainment in the low levels, don't anticipate much is reaching
the ground. The NAM Nest is continuing to indicate some more
robust outflow winds arriving early this evening as these storms
collapse and the flow shifts from west to northwest and then north
overnight. Outflow winds could gust upwards of 45 mph, so this
will need to be watched as it can lead to extreme and erratic fire
behavior over existing fires. This wind shift may also end up
bringing smoke back into areas to the south of these fires and
along I-70 as the drainage winds kick in and transport the smoke
down valley. So, we could be waking up to another round of ash
fall and smoke if the outflow winds and wind shift comes to
fruition. Dry thunderstorm threat should end late this evening
around or after sunset for most areas. A couple areas to watch for
are the Pine Gulch and Grizzly Creek Fires though as any outflow
boundaries interacting with the heat of the fire could result in
nocturnal convection as seen a few nights ago. Red Flag Warning
continues until 9 pm this evening, but evening shift will have to
monitor conditions if it looks like the threat will continue into
the evening.

High pressure shifts southwest of the area and builds allowing for
drier northerly flow to take hold on Friday. The chance for
thunderstorms appears much less than today, so only anticipate
very isolated storms over the high terrain. For the majority of
areas, it will be another hot and dry day with perhaps a bit more
hazy to smoky conditions due to the northerly wind shift.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM MDT Thu Aug 20 2020

Hot and mostly dry period looks to remain in place this weekend as
the ridge of high pressure builds back to the southwest Saturday and
shifts overhead by Sunday. Some recycled moisture may result in
isolated storms over the higher terrain but otherwise, expecting
mostly dry and hot conditions to prevail as no discernible
forcing is moving through the CWA during this period and ensemble
guidance is indicating a fairly strong ridge dominating overhead.
Triple digit heat and near record high temperatures appear to be
the norm for many lower valleys of eastern Utah and west-central
Colorado this weekend into early next week.

Some hope for moisture appears to be on the horizon heading into
next week. Remnants from currently named Tropical Storm Genevieve
off the southern tip of the Baja in the eastern Pacific looks to
track northward along the western California coast late Sunday and
gets absorbed a bit in the flow as a Pacific Northwest low pulls it
northeast into the Intermountain West by Monday. Another shortwave
trough will approach the west coast as this happens, allowing the
high pressure ridge to shift eastward enough to allow sub-tropical
moisture to increase from the southwest early next week. The initial
onset of moisture looks weak late Sunday into Monday with the ECMWF
quite a bit drier. However, ensemble model guidance is showing signs
of the ridge breaking down by Tuesday and Wednesday, which presents
our best chance of seeing decent moisture in the form of wetting
rains. Precipitable water values by Tuesday look to reach the 0.75
to 1.0 plus range for much of the area. While this moisture is much
needed due to the persistent heat, drought and ongoing wildfires and
smoke impacts, this also poses an elevated concern for potential
flash flooding on any burn scars, especially for areas recently
burned and still burning like the Pine Gulch and Grizzly Creek
fires. It would only take a couple tenths of an inch of rain in a
short period of time to cause impacts on these hydrophobic soils, so
not much. Time will tell though as models looking this far out have
had a tendency to be more aggressive with the moisture. Models also
don't appear to be resolving the significantly drier low levels due
to the persistent heat and severe drought, so while the mid levels
may be sufficiently saturated, this has more often than not resulted
in more gusty outflow wind potential and lightning than wetting
rain. It usually takes a few days for the lower atmosphere to
completely saturate after the initial onset of moisture, in order to
produce significant wetting rains. This potential is something to be
aware of though as we head into the early to mid week timeframe.
However, a more conservative approach is the best forecast at this
time until details come into greater focus and if models remain
consistent as we head closer to this timeframe. If this pans out,
increased clouds and showers will provide some relief from the
triple digit heat with highs in the 80s for the higher valleys and
90s for many lower valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Aug 20 2020

Plenty of outflow boundaries are bringing variable and gusty winds
to many TAF sites this evening. Wind speeds vary from 20 to 30kts
with a few spots reaching near 40kts. As the sun sets, convection
will also weaken which will cause the winds to subside. A few
showers and storms have formed and may affect KEGE, KASE, and KHDN
but by 03Z, most convection will end. Skies will lift and clear
out overnight though smoke may reduce visibility for KEGE, KRIL,
and KGJT.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Thu Aug 20 2020

The Red Flag Warning remains in effect for dry thunderstorms
across much of the forecast area. Mid-level moisture is generating
isolated to scattered thunderstorms over higher terrain this
afternoon and they are expected to continue into the evening.
Given the lack of moisture in the near surface layer, many of
these storms will produce little to no rain. Fuels are extremely
dry so there is a high likelihood of new fire starts with today's
storm activity. In addition, strong outflow winds to 45 mph will
spread fires already burning in unpredictable directions
potentially resulting in extreme fire behavior. Thunderstorm
chances are much lower Friday into the weekend, but hot and dry
conditions will remain.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200>203-205-
     290>295.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487.

&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGR
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 20, 3:20 AM MST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
420 AM MDT Thu Aug 20 2020

COZ001>014-017>023-UTZ022>025-027>029-211030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
420 AM MDT Thu Aug 20 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorm are possible mainly in the
higher terrain this afternoon with outflow winds and lightning as
the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms are expected each
day, mainly over the mountains of the Continental Divide. This
activity is likely to continue to generate more wind than rain.
Temperatures will continue to run 10 to 15 degrees above normal
with triple digit highs persisting over the desert valleys
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 20, 5:53 PM MST
Where
Garfield County, 0.53 mi W of (1v1)rifle Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.730

A peak wind gust of 60 mph was measured by the automated weather station at the Rifle Garfield County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909851.